MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1200 SYNCHRONY
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Codes Failure of Implant (1924); Undesired Nerve Stimulation (1980)
Date of Event 08/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it is to be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user was doing well since activation with performance increasing over time, however recently (b)(6) 2019 the sound with the device became too soft.The recipient now has 6 available channels, but during fitting those channels (ch.1-6) caused facial nerve stimulation and the stimulation levels were still too soft.Triphasic stimulation did not resolve stimulation of the facial nerve.
 
Additional Manufacturer Narrative
Conclusions: the returned available parts of the implant are working within specification during investigation and observed mechanical damages are attributable to the removal surgery.According to the available information, the recipient experienced facial nerve stimulation (fns) on multiple channels, which is a known possible post-operative side effect of cochlear implantation.In addition, few channels showed high impedance whilst implanted for undetermined reasons; the cause of the affected channels could not be determined as the electrode has not been received for investigation.Finally, three channels were left out of cochlea during implantation which might have been a contributory factor to the lack of benefit.This is a final report.
 
Event or Problem Description
Reportedly the sound with the device became too soft starting in august 2019.Prior the recipient was doing well with performance increasing over time.The recipient had 6 channels left for stimulation, but during most comfortable loudness measures the remaining channels (1-6) caused facial nerve stimulation and the levels were still too soft.Triphasic stimulation and re-fittings did not resolve stimulation of the facial nerve.Re-implantation took place on (b)(6), 2019.One week post activation there was an improvement in aided thresholds and the user reported improved clarity.The user reported the sound was initially too soft but after mapping an improvement in loudness and clarity was reported.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key8978934
Report Number9710014-2019-00672
Device Sequence Number3288407
Product Code MCM
UDI-Device Identifier09008737094089
UDI-Public(01)09008737094089
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMI1200 SYNCHRONY
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/29/2019
Supplement Date Received by Manufacturer08/29/2019
Initial Report FDA Received Date09/10/2019
Supplement Report FDA Received Date05/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age16 YR